Posted By CCF CARDIO MD - MTR on March 23, 1998 at 19:55:30:
In Reply to: Amiodarone and cancer posted by Madelyn on March 18, 1998 at 22:57:43:
Is it true that long-term use of Cordarone causes lung cancer? If so, what is a long term and what alternative drug is appropriate?
Dear Madelyn, thank you for your question. Cordarone (amiodarone) does not cause lung
cancer with long-term usage, but it does have pulmonary toxicity that is not related to
cancer. In 5-10% of the patients who take amiodarone long-term, pulmonary fibrosis can develop and usually occurs after 3 months of continuous therapy. When this happens, patient experience progressive shortness of breath and sometimes have a dry, hacking cough. Chest x-rays will shown a diffuse thickening of the walls that line the sacks of the lung (called alveoli) and pulmonary function tests will show a diminished capacity of the lungs to exchange air. When amiodarone is discontinued after this process occurs, symptoms improve in some patients but there is no specific treatment for amiodarone-induced lung toxicity. We do know that patients with lung disease to begin with have a greater chance of developing lung toxicity from amiodarone but otherwise, it's difficult to predict which patients taking amiodarone will develop this problem.
As far as alternative treatments go, there are a number of other anti-arrhythmic drugs that control abnormal heart rhythyms that have fewer side effects than amiodarone. These medications are also effective in treating disorders of the heart rhythyms. Your regular cardiologist/physician could certainly discuss the individual merits and risks of each drug if alternative treatments are being considered.
There was an excellent review of amiodarone in the March, 1998 issue of the Cleveland Clinic Foundation Journal of Medicine and you could obtain a copy of that article in any medical library. I hope this information helps.
Information provided in the heart forum is for general purposes only. Specific diagnoses and therapies can only be provided by your physician.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.